Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 10, NWS Great Falls, MT

May 12, 2007Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 12, 2007, 5:04 PM MDT for Judith Basin County, Montana. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2007, 5:04 PM MDT (23:04 UTC)
Expired
May 12, 2007, 5:45 PM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 106 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 5:30 PM MDTHAIL 0.257 S Windham, MT
May 12, 5:35 PM MDTHAIL 0.25Utica, MT0.25 INCHES OF RAIN MEASURED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:11 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 122304
SVRTFX
MTC045-122345-
/O.NEW.KTFX.SV.W.0010.070512T2304Z-070512T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
504 PM MDT SAT MAY 12 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JUDITH BASIN COUNTY IN CENTRAL MONTANA...

* UNTIL 545 PM MDT

* AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF HOBSON...MOVING NORTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  CENTRAL JUDITH BASIN COUNTY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

LAT...LON 4700 11029 4689 11008 4715 10978 4726 11011

$$
2 follow-up statements
000 
WWUS55 KTFX 122325
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 PM MDT SAT MAY 12 2007

MTC045-122345-
/O.CON.KTFX.SV.W.0010.000000T0000Z-070512T2345Z/
JUDITH BASIN MT-
525 PM MDT SAT MAY 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL JUDITH BASIN COUNTY...

AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR BENCHLAND...OR ABOUT 11 MILES SOUTHEAST
OF STANFORD...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF JUDITH BASIN COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4700 11029 4689 11008 4715 10978 4726 11011

$$
000 
WWUS55 KTFX 122345
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
544 PM MDT SAT MAY 12 2007

MTC045-122354-
/O.EXP.KTFX.SV.W.0010.000000T0000Z-070512T2345Z/
JUDITH BASIN MT-
544 PM MDT SAT MAY 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JUDITH BASIN COUNTY
EXPIRES AT 545 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAVE WEAKENED...THEREFORE 
THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4700 11029 4689 11008 4715 10978 4726 11011

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:20 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 12, 2:20 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
220 PM MDT SAT MAY 12 2007

.DISCUSSION...
TONIGHT THROUGH MONDAY...ACTIVE WEATHER PATTERN OVER THE REGION FOR
THE NEXT 24 HOURS. A WARM AND MOIST AIRMASS IN PLACE HAS CAUSED THE
ATMOSPHERE TO BECOME QUITE UNSTABLE. AN UPPER LEVEL LOW MOVING ONTO
THE PACIFIC NORTHWEST COAST AND A SHORT WAVE EMBEDDED IN THE FLOW
ALOFT WILL PROVIDE THE LIFT TO TRIGGER THUNDERSTORM DEVELOPMENT.
SOME OF THESE STORMS WILL BECOME SEVERE WITH DAMAGING HAIL BEING THE
MAIN CONCERN. GUSTY WINDS WILL ALSO ACCOMPANY THESE STORMS. THE MAIN
THREAT WILL BE FROM 300 PM THROUGH 900 PM.

AS THE UPPER LEVEL LOW MOVES ACROSS THE PACIFIC
NORTHWEST...PRECIPITATION WILL DEVELOP OVER SOUTHERN CANADA AND FAR
NORTHERN MONTANA. THIS PRECIPITATION WILL SPREAD SOUTHEAST DURING
THE DAY. TEMPERATURES WILL BE MUCH COOLER ACROSS NORTH CENTRAL
MONTANA SUNDAY DUE TO THE CLOUDS AND PRECIPITATION. SOUTHWEST
MONTANA AND INTO FERGUS COUNTY WILL REMAIN ON THE WARM SIDE OF THE
SYSTEM UNTIL AFTERNOON. THIS WILL AGAIN BRING THE THREAT FOR
THUNDERSTORMS. THE MAIN SEVERE THREAT ON SUNDAY WILL LIKELY BE EAST
OF THE AREA THOUGH AN ISOLATED SEVERE STORM WOULD NOT BE OUT OF THE
QUESTION ALONG OUR EASTERN BORDER.

SHOWERS AND THUNDERSTORMS WILL START TO PUSH OUT OF THE AREA SUNDAY
NIGHT. BY MONDAY MORNING WESTERN AND NORTHERN AREAS OF THE CWA WILL
BE UNDER PARTLY CLOUDY TO MOSTLY SUNNY SKIES. STILL SOME UNCERTAINTY
WHEN THE SYSTEM WILL EXIT THE AREA...THUS HAVE LEFT IN SOME LOW POPS
FOR THE EASTERN COUNTIES. MEIER

MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW PRESSURE TROF
OVER THE MONTANA/DAKOTA BORDER WILL MOVE EAST WHILE AN UPPER
LEVEL HIGH PRESSURE RIDGE OVER THE WEST COAST WILL MOVE OVER THE
ROCKIES. THIS WILL GRADUALLY WARM...DRY...AND STABILIZE THE
AIRMASS. AFTERNOONS WILL STILL SEE THE DEVELOPMENT OF SOME
CONVECTION...MAINLY OVER THE SOUTHWEST ZONES...BUT WIDESPREAD
PRECIPITATION IS NOT EXPECTED. TEMPS WILL BE SLIGHTLY ABOVE
NORMALS AND CONTINUE TO TREND UPWARDS THROUGH WEDNESDAY. A SERIES
OF WEAK DISTURBANCES MOVING THROUGH THE FLOW ALOFT WILL HELP MOVE
COOLER CANADIAN AIR INTO THE AREA...BUT TEMPS WILL STAY WELL ABOVE
NORMALS. BY FRIDAY...A SHORT WAVE AND ASSOCIATED COLD FRONT WILL
DROP TEMPS DOWN TO NEAR NORMALS. THE AIRMASS CONTINUES TO COOL
AND MOISTEN AS A SHORTWAVE MOVES ACROSS THE ROCKIES SATURDAY.
THIS WILL KEEP THE AIRMASS UNSETTLED AND SCATTERED SHOWERS AND
THUNDERSTORMS WILL SPREAD ACROSS THE ZONES. ZELZER

&&

.AVIATION...
UPDATED 1800Z.
A WEATHER DISTURBANCE WILL MOVE THROUGH CENTRAL AND NORTHERN ZONES
LATE THIS AFTERNOON THROUGH THIS EVENING. WITH AN UNSTABLE AIRMASS
IN PLACE EXPECT SCATTERED THUNDERSTORMS. THE AIRMASS IS UNSTABLE
ENOUGH THAT EXPECT AT LEAST A FEW SEVERE THUNDERSTORMS WITH WIND
GUSTS TO 50 KNOTS AND PENNY-SIZED HAIL. THESE SHOULD OCCUR MAINLY
OVER THE PLAINS. ALSO EXPECT LOCAL IFR CONDITIONS IN HEAVY RAIN
ASSOCIATED WITH THE THUNDERSTORMS. THERE EXISTS CONSIDERABLE
UNCERTAINTY WITH RESPECT TO FORECAST SURFACE WIND DIRECTIONS
THROUGHOUT THE PERIOD. HOWEVER CONFIDENCE IS PRETTY HIGH THAT WINDS
SPEEDS WILL BE LESS THAN 20 KNOTS EXCEPT IN THUNDERSTORMS. THERE IS
SOME DISAGREEMENT AS TO WHAT WILL OCCUR LATE TONIGHT INTO SUNDAY
MORNING. SOME GUIDANCE SUGGESTS FAIRLY WIDESPREAD MVFR/IFR CEILINGS
WILL DEVELOP OVER THE NORTHERN AND EASTERN PLAINS BY LATE TONIGHT.
HAVE LEANED THIS WAY WITH THE FORECAST. NOT SO SURE ABOUT MVFR/IFR
VISIBILITIES IN FOG. THINK THERE WILL BE ENOUGH WIND TO PREVENT
THEIR OCCURRENCE. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  61  36  63 /  60  50  30  10
CTB  43  54  33  60 /  50  60  20   0
HLN  51  68  42  66 /  60  50  40  10
BZN  47  76  39  66 /  30  40  50  10
WEY  40  72  29  63 /  20  20  30  10
DLN  45  73  39  67 /  20  30  20   0
HVR  51  64  38  64 /  60  50  40  10
LWT  50  68  38  59 /  30  50  60  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT THIS EVENING FOR
MTZ011>014-047>055.

&&

SHORT TERM...MEIER
LONG TERM...ZELZER
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 12, 2:40 PM MDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT SAT MAY 12 2007

MTZ011>014-047>055-132045-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
240 PM MDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST AND NORTH CENTRAL
MONTANA LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL
BECOME SEVERE...PRODUCING LARGE HAIL. ALONG WITH THE LARGE HAIL...A
FEW OF THE SEVERE STORMS MAY PRODUCE DAMAGING WIND GUSTS. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY
THROUGH MONDAY. THIS SYSTEM WILL BRING COOLER AND MORE MOIST AIR
INTO THE AREA FOR A BETTER CHANCE OF PRECIPITATION...BUT LESS OF A
CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-132045-
BEAVERHEAD-MADISON-
240 PM MDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA LATE THIS
AFTERNOON. SOME OF THE STORMS WILL BE STRONG...PRODUCING SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY
THROUGH MONDAY. THIS SYSTEM WILL BRING COOLER AND MORE MOIST AIR
INTO THE AREA FOR A BETTER CHANCE OF PRECIPITATION...BUT LESS OF A
CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-044>046-132045-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-
240 PM MDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER NORTHERN MONTANA LATE THIS
AFTERNOON AND THIS EVENING. SOME OF THE STORMS WILL BE
STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY
THROUGH MONDAY. THIS SYSTEM WILL BRING COOLER AND MORE MOIST AIR
INTO THE AREA FOR A BETTER CHANCE OF PRECIPITATION...BUT LESS OF A
CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.